Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 71, NWS Wilmington, OH

July 29, 2024Franklin County, Indiana

NWS Wilmington, OH issued this tornado warning at Jul 29, 2024, 9:05 PM EDT for Franklin County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2024, 9:05 PM EDT (01:05 UTC)
Expired
Jul 29, 2024, 9:30 PM EDT
In force
25 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Franklin County, IN

The radar

The Cincinnati radar (KILN), 104 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

487 
WFUS51 KILN 300105
TORILN
INC047-300130-
/O.NEW.KILN.TO.W.0071.240730T0105Z-240730T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
905 PM EDT Mon Jul 29 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northern Franklin County in southeastern Indiana...

* Until 930 PM EDT.

* At 905 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Brookville, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Brookville, Blooming Grove, Metamora, Laurel, Cedar Grove, Mount
  Carmel, Peppertown, Sharptown, Mounds State Recreation Area, and
  Mixersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3953 8509 3952 8482 3932 8482 3939 8519
      3953 8520
TIME...MOT...LOC 0105Z 276DEG 21KT 3948 8511 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Hatzos
2 follow-up statements
011 
WWUS51 KILN 300115
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
915 PM EDT Mon Jul 29 2024

INC047-300130-
/O.CON.KILN.TO.W.0071.000000T0000Z-240730T0130Z/
Franklin IN-
915 PM EDT Mon Jul 29 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHEASTERN FRANKLIN COUNTY...

At 914 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Brookville, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Brookville, Blooming Grove, Metamora, Cedar Grove, Mount Carmel,
Sharptown, Mounds State Recreation Area, and Mixersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3952 8509 3952 8482 3932 8482 3939 8513
      3948 8517
TIME...MOT...LOC 0114Z 276DEG 21KT 3947 8504 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Hatzos
417 
WWUS51 KILN 300131
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
931 PM EDT Mon Jul 29 2024

INC047-300140-
/O.EXP.KILN.TO.W.0071.000000T0000Z-240730T0130Z/
Franklin IN-
931 PM EDT Mon Jul 29 2024

...THE TORNADO WARNING FOR NORTHEASTERN FRANKLIN COUNTY HAS
EXPIRED...

The storm which prompted the warning has weakened below severe limits
and no longer appears capable of producing a tornado. Therefore, the
warning has been allowed to expire.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

&&

LAT...LON 3952 8509 3952 8482 3932 8482 3939 8513
      3948 8517
TIME...MOT...LOC 0130Z 276DEG 21KT 3946 8493 

$$

Hatzos

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 29, 8:03 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 29, 8:03 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
803 PM EDT Mon Jul 29 2024

.SYNOPSIS...
An active weather pattern is in store for the region through the
week, potentially continuing into the upcoming weekend. Several
episodes of showers and storms are expected through this active
and unsettled regime. Seasonably warm and humid conditions will
prevail through the week as well.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Scattered showers thunderstorms have developed in the moderately
unstable airmass across the area this afternoon. The best
coverage of storms thru afternoon will continue across the
Scioto River Valley closer to the mid level shortwave trof axis.

The focus shifts to developing storms over west central Indiana-
where storms were developing in a region of warm/moist ascent.
A mid level vorticity maximum forecast to move thru the Great
Lakes region will aid the development of a 30-35kt low level
jet. This will lead to an increase in storm coverage as they
track east southeast developing into an MCS.

CAM solutions indicate that this convective complex will have
its greatest impact over ILN/s southwest counties between 00Z
and 06Z. With PWATs near 2 inches and the potential for a longer
duration event - the main threat looks to be heavy rain and
localized flooding. Strong to damaging winds will also be
possible. Low pressure tracks thru the Great Lakes with a
southward attendant warm front pushing thru the Ohio Valley.
This allows the low level winds to back which increases the low
level shear values. This increase in low level shear supports
the potential for a tornado over the southwest later this
evening.

As the complex shifts east - low clouds are expected to
overspread the entire CWA. In the muggy/humid airmass low
temperatures to range from the upper 60s to the lower 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Northwest flow aloft with surface low tracking east thru the
southern Great Lakes Tuesday. The storm activity will decrease
from NW to SE early Tuesday as the low shifts.

A few afternoon showers and thunderstorms will be possible over
over central Ohio - otherwise the area is expected to be dry.
With the passage of a cold front winds will shift to the west-
northwest and clouds will decrease by afternoon. Highs on
Tuesday will range from 85 northeast to around 90 over the
southwest.

A brief dry period into Tuesday early evening before additional
storms round the ridge potentially affecting our southwest
counties overnight. Mild lows to range from the upper 60s to the
lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
On Wednesday morning, broad mid-level troughing will be in place
across New York and into the mid-Atlantic region. Ridging will be in
place in the southern plains and lower Mississippi Valley region. In
between these features, a general northwest flow pattern will be in
place through the Ohio Valley. This is expected to persist for a day
or two, before a more well-defined trough moves into the Great Lakes
area on Friday into Saturday. At the surface, very warm and moist
air will be in place, with dewpoints well into the 70s and
precipitable water values approaching two inches. The air mass will
begin to change on Friday, continuing to become slightly cooler and
drier through the weekend.

Convection and heat remain the two primary issues to address through
the extended forecast period. To begin with heat, it looks like
Wednesday and Thursday will be the warmest days of the forecast
period. Due to the influence of the ridge to the southwest, heights
will be highest over the Ohio Valley on Wednesday and Thursday. This
may result in some capping (reducing but not eliminating
thunderstorm chances) as well as a greater potential for heat. With
dewpoints well into the 70s, heat indices above 100 degrees appear
likely for at least a portion of the forecast area. Confidence in
this remains medium at most, since the potential exists for storms
to disrupt peak heating for at least part of the area.

The convective forecast for Wednesday and Thursday is one that would
support low-confidence forward-propagating MCS development. Some
models are suggesting an MCS may exist at 12Z Wednesday somewhere
near the ILN forecast area -- though favored perhaps just to the
southwest. Additional development is possible, if the cap can break,
by Wednesday afternoon or evening. If storms are able to develop in
this very unstable air mass, damaging winds would certainly be a
threat. This potential could continue into Thursday, but again,
confidence is low in any specifics.

By Thursday night into Friday, as a trough moves into the Great
Lakes, the overall pattern will become more favorable for forcing.
It is unclear if this will result in a greater severe weather
potential or not, since instability will be diminishing somewhat as
the air mass begins to change. Chances for convection will diminish
even further over the weekend, as the trough moves off to the east.
Dry conditions currently appear likely behind the trough axis,
mainly for Sunday and Monday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Complex of storms developing across Indiana expected to move
east and south this evening into the middle of the night. Best
coverage will be across KDAY/KCVG/KLUK. A bit more uncertainty
at KILN, with KCMH/KLCK likely remaining east of this complex
(although these terminals may still observe an isolated
shower/storm).

Tried to modify times in the TEMPO group to highlight most
favorable timing for thunderstorms. Heavy showers will likely
produce IFR vsbys, but CIG reductions are a bit more uncertain
with the showers. Enhancements in surface winds certainly
possible depending on structure/organization of the storm
complex, so will have to monitor and make any amendments as
needed.

After the showers end, CIG reductions become more favorable.
Widespread MVFR expected, with increasing confidence in IFR for
most terminals by early Tuesday morning. CIG improvements then
expected by mid to late morning on Tuesday.

Winds shift tonight from the south to the southwest overnight,
eventually becoming more westerly Tuesday afternoon.

OUTLOOK...Thunderstorms are possible Tuesday night through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...Clark
Hazardous weather outlook, Jul 29, 3:48 PM EDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
348 PM EDT Mon Jul 29 2024

OHZ026-034-035-042>046-051>056-062>065-073-074-082-302000-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-
Champaign-Clark-Madison-Franklin-Licking-Greene-Fayette-Pickaway-
Fairfield-Ross-Hocking-Pike-
348 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for central Ohio, south central
Ohio and west central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and storms will be possible late Wednesday
through Friday. Some locally heavy rain and gusty winds will be the
primary threats with this activity. Repeated rounds of heavy rain
may lead to localized flooding.

Additionally, heat index values in the upper 90s to around 100
degrees will be possible on both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-061-070>072-077>081-
088-302000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Preble-Montgomery-Butler-Warren-Clinton-
Hamilton-Clermont-Brown-Highland-Adams-Scioto-
348 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, south
central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Storms will affect the area this evening into the overnight hours.
Heavy rain and flooding will be the main threat. Strong to severe
storms will also be possible with damaging winds possible. Also, can
not rule out the potential for a tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and storms will be possible late Wednesday
through Friday. Some locally heavy rain and gusty winds will be the
primary threats with this activity. Repeated rounds of heavy rain
may
lead to localized flooding.

Additionally, heat index values in the lower 100s will be possible
on both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 29, 8:16 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
816 PM EDT Mon Jul 29 2024

OHZ061-062-300045-
Montgomery OH-Greene OH-
816 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF GREENE AND
SOUTHEASTERN MONTGOMERY COUNTIES THROUGH 845 PM EDT...

At 815 PM EDT, a strong thunderstorm was located over Kettering,
moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Dayton, Kettering, Beavercreek, Fairborn, Xenia, Miamisburg,
Vandalia, Bellbrook, Moraine, Oakwood, Wright-Patterson Afb, West
Carrollton, Cedarville, Jamestown, Wilberforce, Riverside, New
Jasper, Spring Valley, Centerville, and Paintersville.

This includes I-75 in Ohio between mile markers 46 and 59.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3984 8420 3972 8367 3956 8377 3958 8411
      3968 8430
TIME...MOT...LOC 0015Z 292DEG 26KT 3971 8412

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hickman
Special weather statement, Jul 29, 8:58 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
858 PM EDT Mon Jul 29 2024

INZ058-059-066-300130-
Fayette IN-Union IN-Franklin IN-
858 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN...UNION
AND FAYETTE COUNTIES IN INDIANA THROUGH 930 PM EDT...

At 857 PM EDT, a strong thunderstorm was located 7 miles northwest of
Brookville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Brookville, Blooming Grove, Metamora, Laurel, Cedar Grove, Mount
Carmel, Charlottesville, Sharptown, Billingsville, and Mounds State
Recreation Area.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3942 8523 3955 8519 3957 8485 3933 8487
TIME...MOT...LOC 0057Z 279DEG 18KT 3950 8512

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:24 PM EDTSevere Thunderstorm WarningILNWayne36 min
Jul 29, 8:26 PM EDTSevere Thunderstorm WarningILNFayette, Franklin, Union34 min
Jul 29, 8:56 PM EDTSevere Thunderstorm WarningILNFayette, Wayne49 min
Jul 29, 8:58 PM EDTSpecial Weather StatementILNFranklin32 min
Jul 29, 9:00 PM EDTTornado WarningILNFayette, Wayne30 min
Jul 29, 9:28 PM EDTTornado WarningILNFayette, Union, Wayne32 min
Jul 29, 9:29 PM EDTSpecial Weather StatementILNFranklin31 min
Jul 29, 9:49 PM EDTSevere Thunderstorm WarningILNFayette, Union, Wayne41 min
Jul 29, 9:50 PM EDTAreal Flood AdvisoryILNUnion, Wayne68 min
Jul 29, 9:51 PM EDTTornado WarningILNFranklin39 min
Jul 29, 10:22 PM EDTSpecial Weather StatementILNUnion23 min
Jul 29, 10:58 PM EDTFlash Flood WarningILNUnion, Wayne4 hr
Jul 29, 11:17 PM EDTAreal Flood AdvisoryILNUnion4 hr
Jul 29, 11:40 PM EDTFlash Flood WarningILNUnion3 hr
Jul 29, 11:56 PM EDTAreal Flood AdvisoryILNWayne8 hr
Jul 30, 12:06 AM EDTSpecial Weather StatementILNWayne39 min
Jul 30, 12:50 AM EDTFlash Flood Warning Considerable damage threatILNUnion, Wayne107 min
Jul 30, 1:14 AM EDTAreal Flood AdvisoryILNFayette, Franklin, Union7 hr
Jul 30, 2:34 AM EDTAreal Flood AdvisoryILNUnion, Wayne5 hr
Jul 30, 2:35 AM EDTAreal Flood AdvisoryILNUnion5 hr
Jul 30, 2:37 AM EDTAreal Flood AdvisoryILNUnion, Wayne5 hr
Jul 30, 3:38 AM EDTRiver Flood WarningILNUnion, Wayne3 hr

Nearby

Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.